Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Dodge City, KS

February 24, 2000Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Feb 24, 2000, 9:55 PM CST for Comanche County, Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2000, 9:55 PM CST (03:55 UTC)
Expired
Feb 24, 2000, 11:00 PM CST
In force
65 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, KS

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:15 PM CSTHail 0.75Greensburg, KS
Feb 24, 10:21 PM CSTHail 1Pratt, KS
Feb 24, 10:25 PM CSTHail 0.88Lake City, KS
Feb 24, 10:25 PM CSTThunderstorm Wind 52 ELake Arrowhead, KS
Feb 24, 10:52 PM CSTHail 1Croft, KS
Feb 24, 10:57 PM CSTHail 0.75Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250359
SVRDDC
KSC007-033-097-151-250500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
  EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CST

* AT 955 PM CST...DODGE CITY DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF     
  HAVILAND TO 5 MILES WEST OF AETNA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  BELVIDERE BY 955 PM CST
  HAVILAND BY 1000 PM 
  SUN CITY BY 1020 PM 
  CULLISON BY 1025 PM 
  COATS BY 1035 PM 

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNINGS FOR KIOWA AND 
COMANCHE COUNTIES.

LAT...LON 3771 9917 3743 9922 3704 9912 3704 9839
          3737 9852 3781 9850

REITER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:03 PM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Feb 24, 3:03 PM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CST THU FEB 24 2000

...PROBLEM THIS CYCLE CENTERS ON POSSIBLE SEVERE WEATHER FOR THIS
EVENING AND TONIGHT IN MY EASTERN ZONES...

12Z UPPER AIR HAND ANALYSIS THIS MORNING SHOWING 150KT+ H3 JET
STREAK DIVING INTO CALIFORNIA AND H5 LOW AND -33 TO -34C COLD POOL
OVER NEVADA STILL DIGGING SOUTHEAST INTO ARIZONA. H7 BAROCLINIC ZONE
EXTENDS FROM IDAHO SOUTH INTO WESTERN ARIZONA.  H8 THERMAL ANALYSIS
HAS H8 FRONT FROM WESTERN MONTANA SOUTH TO CENTRAL ARIZONA.  OVER
THE SOUTHERN PLAINS AT H8 A WARM TONGUE OF 16 TO 17C TEMPERATURES
ARCHES FROM THE TEXAS BIG BEND JUST EAST OF AMARILLO TO NEAR WICHITA
KANSAS.  +10 H8 DEWPOINT AT DEL RIO IDENTIFIES A NARROW TONGUE OF
LOW LEVEL MOISTURE SURGING NORTH NORTHEAST JUST EAST OF THE TERMAL
RIDGE AND ALONG THE 40+KT LOW LEVEL JET. AT THE SURFACE DEEP
MOISTURE CONTINUES TO ADVECT NORTH ACROSS CENTRAL TEXAS WITH A DRY
LINE BEGINING TO SET UP FROM WEST KANSAS SOUTH THROUGH WESTERN
OKLAHOMA INTO NORTHWEST TEXAS. SURFACE LOW IN LEE SLOPES OF COLORADO
CONTINUES TO DEEPEN NICELY IN RESPONSE TO UPSTREAM WAVE.

H5 COLD POOL WELL SAMPLED BY OBSERVATIONS AND MODELS APPEAR TO BE
DOING VERY WELL WITH DIGGING JET INTO CALIFORNIA. MODEL FORECASTS
ARE VERY CLOSE IN THE NEAR TERM AND CONFIDENCE IS FAIRLY HIGH IN
THEIR SOLUTIONS THROUGH 36 HOURS. BELIEVE ETA WILL HANDLE BOUNDARY
LAYER BEST AND WILL GENERALLY USE. IT DOES NOT APPEAR TO BACK THE
LOW LEVEL FLOW ENOUGH THIS EVENING HOWEVER SO WILL ADJUST
PRECIPITATION FARTHER WEST.

EXPECT LOW LEVEL WINDS ACROSS THE CENTRAL PLAINS TO BACK NICELY
DURING THE AFTERNOON ACCENTING CONVERGENCE ALONG THE DEVELOPING DRY
LINE AND INCREASING THE DEEP LAYER SHEAR.  BY 600PM WILL LOOK FOR
MUCAPES IN WESTERN AND CENTRAL OKLAHOMA TO BE IN THE 1500 TO 2000
J/KG RANGE WITH ETA PROGGED LIFTED INDEXES OF AROUND -8 AND 700-
500 DELTA T/S OF -8 TO -8.5. THE H3 JET STREAK IS FORECAST TO ROUND
THE BOTTOM OF THE TROUGH AND EXIT ACROSS THE TEXAS PANHANDLE BY
600PM AS WELL.  SPC AND AFWA APPEAR TO BE ON THE MARK WITH
CONVECTIVE INITIATION IN NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA THIS
EVENING WITH SUPERCELLS DEVELOPING INTO LINES AND POSSIBLE BOWS.
THE STORMS SHOULD DEVELOP NORTHWARD AHEAD OF THE DRY LINE INTO SOUTH
CENTRAL KANSAS DURING THE EVENING HOURS.  FORECAST VERTICAL SHEAR
PROFILES SUGGEST THE BEST CHANCE FOR TORNADOES WILL REMAIN FARTHER
SOUTH THAN MY FA BUT STORMS MOVING INTO SOUTH CENTRAL KANSAS THIS
EVENING WILL STILL BE RIPE FOR DAMAGING WINDS AND LARGE HAIL. GOING
FORECAST IS DOING WELL ALONG THESE LINES AND WILL NEED ONLY SOME
MINOR TWEEKS.

BY FRIDAY MORNING THE SURFACE LOW SHOULD MOVE INTO NORTHWEST KANSAS
AND THENCE NORTHWARD FRIDAY NIGHT AND SATURDAY INTO THE NORTHERN
PLAINS REGION.  THE ETA SUGGESTS THIS SYSTEM SHOULD STACK NEARLY
VERTICALLY FRIDAY AS IT MOVES ACROSS KANSAS AND NEBRASKA AFTER
OCCLUDING. ALTHOUGH MOISTURE WILL BE LIMITED THE VERY STEEP LAPSE
RATES FRIDAY WILL REQUIRE KEEPING SOME SMALL POPS IN PLACE DURING
THE DAY FOR LOW TOPPED COLD AIR CONVECTION.  A ISOLATED MINI
SUPERCELL IS NOT OUT OF THE QUESTION IN MY FA FRIDAY AFTERNOON.

BY FRIDAY NIGHT THE LOW SHOULD EXIT TO THE NORTHEAST BRINGING STRONG
NORTHWEST BOUNDARY LAYER FLOW...MUCH COOLER AIR AND BREAKS IN THE
CLOUD COVER WHILE THE MAIN BAROCLINIC ZONE STAYS WELL SOUTH ACROSS
TEXAS. THE STRENGTH OF THE NORTHWEST FLOW ARGUES FOR A STRONG
DOWNSLOPE COMPONENT ON FRIDAY NIGHT AND SATURDAY SO TEMPS WILL BE A
PROBLEM AS THE DOWNSLOPE OVERCOMES THE COLD AIR ADVECTION BEHIND THE
SYSTEM. THE WRAP AROUND ON FRIDAY NIGHT MAY PRODUCE SOME SPRINKLES
OR FLURRIES BUT DOUBT THERE WILL BE MEASURABLE PRECIPITATION AND
WILL LET NEXT SHIFT DECIDE WHETHER TO HAD POPS OR NOT IN THAT TIME
FRAME.

SINCE MODELS ARE DOING WELL WILL GENERALLY TRUST FWC TOO THOUGH WILL
ADJUST TEMPS A BIT IN THE 3RD AND 4TH PERIODS FOR THE DOWNSLOPE.

EXTENDED DISCUSSION...
LATEST RUN OF THE MRF HAS SOMEWHAT DAMPENED OUT AND SPED UP THE
PACIFIC SYSTEM FORECAST TO MOVE INTO THE PLAINS LATE ON MONDAY.
THIS LOOKS SIMILAR TO THE CANADIAN AND LAST RUN OF THE ECMWF.  UKMET
WAS VERY SIMILAR WITH THE MRF UNTIL THE 120 HR TIME FRAME WHEN IT
SUDDENLY DEEPENS AND SLOWS THE UPPER TROUGH WHILE THE OTHER MODELS
CONTINUE PROGRESSING IT EASTWARD.  WITH THE CONTINUOUS TRAIN OF
WAVES COMING IN OFF THE NRN PACIFIC THINK THE MORE PROGRESSIVE
SOLUTION SEEMS MORE LIKELY.  MODELS SHOW LOW LEVEL MOISTURE OVER THE
SOUTHERN PLAINS RETURNING NORTH INTO KANSAS SUNDAY NIGHT INTO
MONDAY.  CURRENT FORECAST CALLING FOR A CHANCE FOR THUNDERSTORMS ON
MONDAY AND THIS STILL LOOKS REASONABLE GIVEN THE TIMING OF THE UPPER
WAVE.

FOR THE LATER PERIODS...DPROG/DT OF THE MRF SHOWS THAT IT HAS
WEAKENED THE NEXT WAVE FORECAST FOR THE CENTRAL PLAINS ON THURSDAY
CONSIDERABLY FROM THE PREVIOUS RUNS.  WITH THE UPPER PATTERN
CURRENTLY IN PLACE WILL GO WITH A PERSISTANCE FORECAST AND INCLUDE A
CHANCE FOR THUNDERSTORMS FOR THURSDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 043/056 030/055 032 52-
GCK 040/056 028/055 030 42-
EHA 038/057 028/056 033 200
LBL 042/058 032/057 033 200
HYS 052/058 033/052 029 631
P28 054/060 037/056 032 +60

.DDC...NONE.

JOHNSON/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:57 PM CSTSevere Thunderstorm WarningDDCMeade48 min
Feb 24, 8:26 PM CSTSevere Thunderstorm WarningDDCGray49 min
Feb 24, 8:47 PM CSTSevere Thunderstorm WarningDDCClark43 min
Feb 24, 9:06 PM CSTSevere Thunderstorm WarningDDCEdwards39 min
Feb 24, 9:15 PM CSTSevere Thunderstorm WarningDDCKiowa45 min
Feb 24, 9:25 PM CSTSevere Thunderstorm WarningDDCComanche50 min
Feb 24, 9:55 PM CSTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt65 min
Feb 24, 11:25 PM CSTSevere Thunderstorm WarningDDCPratt50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.